Debris Flow, Northwestern San Juan Mountains
- When
- July 31, 4:30 PM MST to 8:30 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Several small mud and debris slides occurred on Engineer Pass and Corkscrew Pass and along County Road 14 and 14A.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Several small mud and debris slides occurred on Engineer Pass and Corkscrew Pass and along County Road 14 and 14A.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 2:45 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT MON JUL 31 2006
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
FLASH FLOOD WATCH CONTINUED FOR EXTREME SW CO UNTIL MIDNIGHT.
CONVECTION SLOW TO DEVELOP IN AREAS OF WATCH WHERE CLOUDS PERSISTED
THROUGH MIDDAY. CELLS ARE MOVING QUICKLY ENOUGH THAT MAIN THREAT
FOR FLASH FLOODING WILL LIKELY BE WHERE TRAINING OCCURS OVER
SATURATED SOILS. OTHER AREAS OF WESTERN CO AND EXTREME
EASTERN UT WHICH ARE OUTSIDE OF WATCH WILL BE VULNERABLE TO SOME
BRIEF HEAVY RAINFALL THROUGH THIS EVENING...THOUGH POTENTIAL FOR
RUNOFF PROBLEMS SHOULD BE MORE LOCALIZED.
DIURNAL CONVECTION SHOULD BE MAIN LIFTING MECHANISM ON TUESDAY
AS FOCUSING MECHANISM OF DEFORMATION ZONE ACROSS WESTERN CO SHOULD BE
GONE BY TUESDAY MORNING AS WEST COAST TROUGH CONTINUES TO MOVE
INLAND. EXPECT THREAT OF HEAVY PRECIPITATION ON TUESDAY TO BE
GREATLY DIMINISHED FROM TODAY AS A MORE WESTERLY FLOW WILL DRAW IN A
LESS MOIST AIRMASS.
THE PACIFIC TROUGH SHOULD PASS ON TUESDAY NIGHT...JUST BRUSHING OUR
CWA...AND USHER IN MUCH DRIER AIR FOR WEDNESDAY. LITTLE CHANGE IN
MAX TEMPS EXPECTED THROUGH WEDNESDAY...THOUGH MINS SHOULD BE
NOTICEABLY LOWER FOR TUESDAY NIGHT FROM TONIGHT DUE TO LOWER SURFACE
DEW POINTS AND LESS CLOUDS.
.LONG-TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
DRYING TREND FOR WED AND THU AS ZONAL FLOW DOMINATES THE NORTHERN
TWO THIRDS OF THE CONUS. THIS WILL KEEP THE SOUTHERLY FLOW AT BAY
FOR A LITTLE WHILE. THEN BY LATE THU THE NEXT PACIFIC TROUGH WILL
DEVELOP OFF THE COAST AND HIGH PRESSURE WILL AMPLIFY OVER THE THE
WESTERN PLAINS. THIS RESULTS IN A RETURN TO A SOUTHWEST TO SOUTH FLOW
PATTERN OVER THE FORECAST AREA OPENING THE DOOR ON INCREASED SUB-
TROPICAL MOISTURE. PRESENT MODELS INDICATE THAT SAT COULD BE ANOTHER
ACTIVE DAY. THE GFS ROTATES A SHORTWAVE AROUND THE WEST SIDE OF THE
HIGH AND ACROSS THE FORECAST AREA. WILL WAIT AND SEE IF THIS FEATURE
CONTINUES TO SHOW UP IN FUTURE RUNS. BUT IN ANY CASE...HAVE INCREASED
POPS BEGINNING LATE FRI THROUGH THE WEEKEND TO ACCOUNT FOR THE
SOUTHERLY FLOW. TEMPS WILL GENERALLY BE AROUND NORMAL...EXCEPT A FEW
DEGREES LOWER ON THE WEEKEND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH FOR SOUTHWEST COLORADO FROM 3 PM UNTIL
MIDNIGHT (ZONES 19-23).
.UT...NONE.
&&
JP/EHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON JUL 31 2006 COZ001>014-017>023-UTZ022>025-027>029-011200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT MON JUL 31 2006 ...FLASH FLOOD WATCH FOR SOUTHWEST COLORADO FROM 3 PM UNTIL MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON AND TONIGHT. SHOWERS WILL BE MORE NUMEROUS OVER THE WESTERN COLORADO MOUNTAINS AND SOUTHWEST COLORADO. LOCALIZED HEAVY RAIN MAY CAUSE FLASH FLOODING OVER SOUTHWEST COLORADO THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...DRIER WITH SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND ISOLATED STORMS FOR VALLEY AREAS. WEDNESDAY AND THURSDAY...DRY CONDITIONS EXPECTED EXCEPT FOR A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN COLORADO MOUNTAINS. FRIDAY THROUGH SUNDAY...THE THUNDERSTORM THREAT INCREASES WITH A CHANCE OF AFTERNOON AND EVENING STORMS OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528866.